Pennsylvania, 2003Damaging Wind in Pennsylvania, July 4, 2003
July 4, 2003 · NWS PBZ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 3:00 PM EST, 45 minutes earlier.
Area forecast discussion, Jul 4, 3:00 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT FRI JUL 4 2003
ZONE FORECAST INCLUDES SEVERE THUNDERSTORM WATCH UNTIL 9 PM AND A
FLOOD WATCH, NORTH OF PITTSBURGH, IN PENNSYLVANIA UNTIL 9 PM. RECENT
RADAR DATA SHOWS AN EAST-WEST BAND OF SEVERE THUNDERSTORMS, THAT
HAVE SET UP A BOUNDARY, AND RESULT IN TRAINING AND FLOODING. THE
DERECHO-TYPE LINEAR MCS ACROSS CENTRAL OHIO WILL CONTINUE TO MOVE
EASTSOUTHEAST AT 30-40 KNOTS AND AFFECT MUCH OF THE UPPER OHIO
VALLEY UNTIL 9 PM.
SATURDAY CAN BE A REPEAT, WITH THE HUMID AIR AND INSTABILITY IN LOW
LEVELS AND MODERATE WESTNORTHWEST WINDS ALOFT. SO THUNDERSTORMS WITH
GUSTY WINDS AND HEAVY RAIN MENTIONED SATURDAY AND SATURDAY NIGHT.
GFS SHOWS NOT MUCH CHANGE IN PATTERN AND HUMIDITY LEVELS UNTIL
THURSDAY, SO THUNDERSTORMS MENTIONED INTO WEDNESDAY.
TEMPERATURES BASED ON GFS ENSEMBLE MOS MEAN VALUES AND HPC GUIDANCE.
...GIORDANO
.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
PA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
FLOOD WATCH UNTIL 9 PM NORTH.
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
LAGHazardous weather outlook, Jul 4, 4:50 AM EST, 10 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031150-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EDT FRI JUL 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
ACROSS THE NORTHERN HALF OF WESTERN PENNSYLVANIA...MAINLY
NORTH OF PITTSBURGH...AND IN NORTHERN PORTIONS OF EAST CENTRAL
OHIO FROM COSHOCTON TO CARROLLTON TO EAST PALESTINE.
THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...MAINLY SOUTH OF INTERSTATE 80 IN WESTERN PENNSYLVANIA...AND FOR
ALL OF EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION AGAIN
TUESDAY AS A COLD FRONT MOVES INTO THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY FOR TONIGHT.
In the hours before
Special weather statement, Jul 4, 2:05 PM EST, 1 hour 40 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-050100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT FRI JUL 4 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FAYETTE FOREST GREENE
INDIANA JEFFERSON LAWRENCE MERCER
VENANGO WASHINGTON WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO WETZEL
IN OHIO...
BELMONT CARROLL COLUMBIANA COSHOCTON
GUERNSEY HARRISON JEFFERSON MONROE
MUSKINGUM NOBLE TUSCARAWAS
<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.
Local storm report, Jul 4, 3:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
403 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM NEW CASTLE PA 60 MPH TSTM WIND GUST
07/04/03 LAWRENCE MARBLE SIZE HAIL REPORTED
BY TRAINED OBSERVER
0355 PM NEW CASTLE PA 1.00 INCH HAIL
07/04/03 LAWRENCE REPORTED BY TRAINED
OBSERVER
0355 PM MERCER PA FLASH FLOODS
07/04/03 MERCER ROADS WASHED OUT IN
JEFFERSON TWP. AT THE
INTERSECTION OF SKYLINE AND
LAMORE. REPORTED BY
EMERGENCY MANAGEMENT
0410 PM NEW CASTLE PA WIND DAMAGE
07/04/03 LAWRENCE TREES DOWNED AT
INTERSECTION OF ALBERT AND
CARLISLE. REPORTED BY
TRAINED OBSERVER
0420 PM 4 E NEW CASTLE PA FLASH FLOODS
07/04/03 LAWRENCE NUMEROUS ROADS WASHED OUT
IN NEW CASTLE, MILL STREET
WASHED OUT WITH CARS
ANBANDONED, BOATERS
STRANDED AT MARAINE STATE
PARK REPORTED BY EMERGENCY
MANAGEMENT
0430 PM EVANS CITY PA WIND DAMAGE
07/04/03 BUTLER 15-20 LARGE TREES DOWN ON
ROUTE 68 NEAR EVANS CITY.
REPORTED BY SKYWARN
SPOTTERS
0435 PM VOLANT PA WIND DAMAGE
07/04/03 LAWRENCE TELEPHONE POLES AND POWER
LINES DOWN.REPORTED BY
TRAINED OBSERVER
0445 PM NEW CASTLE PA FLASH FLOODS
07/04/03 LAWRENCE BLACKTOP AND BRICKS LIFTED
OFF OF DELEWARE AVENUE.
0445 PM NEW CASTLE PA WIND DAMAGE
07/04/03 LAWRENCE TREE UPROOTED FELL ON
HOUSE AT LEISURE AND
HIGHLAND STREET. TREE
BLOCKING ROAD AND PULLED
POWER LINES DOWN ON WINTER
STREET BETWEEN HIGHLAND AND
CARLISLE.REPORTED BY
SKYWARN SPOTTERS
0500 PM WALHONDING OH WIND DAMAGE
07/04/03 COSHOCTON LARGE TREES DOWNREPORTED
BY EMERGENCY MANAGEMENT
0515 PM MALVERN OHIO WIND DAMAGE
07/04/03 CARROLL TREES DOWN REPORTED BY
EMERGENCY MANAGEMENT
0519 PM SALEM OH WIND DAMAGE
07/04/03 COLUMBIANA TREES DOWN REPORTED BY
EMERGENCY MANAGEMENT
0537 PM HANOVERTON OH WIND DAMAGE
07/04/03 COLUMBIANA TREES DOWN IN HANOVERTON.
PONDING OF WATER ON
INTERSECTION OF ROUTE 30
AND ROUTE 9. POWERLINES
DOWN 1.5 MILES NORTH OF
HANOVERTON ON ROUTE 9.
0545 PM 2 N CAMBRIDGE OH WIND DAMAGE
07/04/03 GUERNSEY LARGE TREE DOWN ON OLD
21REPORTED BY EMERGENCY
MANAGEMENT
0546 PM TAPPAN LAKE OH WIND DAMAGE
07/04/03 HARRISON LARGE TREE DOWN REPORTED
BY LAW ENFORCEMENT
0604 PM HOPEWELL PA 58 MPH TSTM WIND GUST
07/04/03 BEAVER SKYWARN SPOTTERS REPORTED
NUMEROUS TREE LIMBS DOWN.
0606 PM NEW BRIGHTON PA MPH TSTM WIND GUST
07/04/03 BEAVER TREES DOWN ON ELMBROOK
ROAD REPORTED BY PUBLIC.
0622 PM MORNING SIDE PA 1.00 INCH HAIL
07/04/03 ALLEGHENY REPORTED BY EMERGENCY
MANAGEMENT
0637 PM ELLSWORTH PA WIND DAMAGE
07/04/03 WASHINGTON LARGE TREES DOWN ON RT.
917 REPORTED BY SKYWARN
SPOTTERS
0645 PM BELLEVERNON PA WIND DAMAGE
07/04/03 WESTMORELAND NUMEROUS TREES AND WIRES
DOWN IN NORTHERN
BELLEVERNON AND MONNESSON
REPORTED BY LAW ENFORCEMENT
0700 PM PITTSBURGH PA FLASH FLOODS
07/04/03 ALLEGHENY NUMEROUS ROADS UNDERPASSES
AND SMALL STREAMS AND
CREEKS FLOODED REPORTED BY
LAW ENFORCEMENT
0729 PM NEW SALEM PA WIND DAMAGE
07/04/03 FAYETTE NUMEROUS TREES DOWN
REPORTED BY SKYWARN
SPOTTERS
0730 PM COUNTY WIDE PA WIND DAMAGE
07/04/03 FAYETTE TREES DOWNED COUNTY WIDE
REPORTED BY LAW ENFORCEMENTLocal storm report, Jul 4, 3:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
412 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM MERCER PA FLASH FLOODS
07/04/03 MERCER ROADS WASHED OUT IN
JEFFERSON TWP. AT THE
INTERSECTION OF SKYLINE AND
LAMORE. REPORTED BY
EMERGENCY MANAGEMENT
0410 PM NEW CASTLE PA WIND DAMAGE
07/04/03 LAWRENCE TREES DOWNED AT
INTERSECTION OF ALBERT AND
CARLISLE. REPORTED BY
TRAINED OBSERVERLocal storm report, Jul 4, 3:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
433 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 4 E NEW CASTLE PA FLASH FLOODS
07/04/03 LAWRENCE NUMEROUS ROADS WASHED OUT
IN NEW CASTLE, MILL STREET
WASHED OUT WITH CARS
ANBANDONED, BOATERS
STRANDED AT MARAINE STATE
PARK REPORTED BY EMERGENCY
MANAGEMENTLocal storm report, Jul 4, 3:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
442 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM VOLANT PA WIND DAMAGE
07/04/03 LAWRENCE TELEPHONE POLES AND POWER
LINES DOWN.REPORTED BY
TRAINED OBSERVERSpecial weather statement, Jul 4, 3:45 PM EST, 0 minutes before
PAZ031-032-042145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT FRI JUL 4 2003
...THUNDERSTORMS MOVING ACROSS THE AREA...
THUNDERSTORMS ARE MOVING ACROSS THE REGION THIS INDEPENDENCE DAY
AFTERNOON. THE STRONGEST ACTIVITY IS MOVING THROUGH EASTERN GREENE
COUNTY AND WILL MOVE INTO FAYETTE COUNTY IN THE NEXT 45 MINUTES.
ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
AFTERNOON.
IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE
PREPARED FOR THE POSSIBILITY OF RAPIDLY DETERIORATING CONDITIONS.
IN ADDITION TO HEAVY RAINFALL WHICH MAY APPROACH ONE INCH IN AN
HOURS TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL
ARE ALSO POSSIBLE. BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS
THERE MAY BE PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY
IN HEAVY RAIN.
IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE
CONDITIONS BY CALLING 1-877-633-6772.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
TYBURSKI
Thunderstorm Wind, Lawrence
- When
- July 4, 3:45 PM EST
- Where
- Lawrence County, New Castle
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.000, -80.350
Tree, uprooted by wind, fell on house at Leisure and Highland Sts. While tree blocked road, it pulled down power lines on Winter St, between Highland and Carlisle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 4 to 9, 20034 deaths · 5 events
- Flash Flood and Flooding in Ohio, July 4 to 5, 20032 deaths · $131,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in Indiana, July 4, 20031 death · $35,000 · 1.75 in hail · 32 events
- Heat in Missouri, July 4 to 5, 20031 death · 17 events
- Rip Currents in California, July 4 to 5, 20031 death · 2 events
- Flash Flooding and Hail in Indiana, July 4 to 5, 2003$2.3 million · 50 kt wind · 31 events
- Hail and Damaging Winds in Ohio, July 4, 2003$832,000 · 65 kt wind · 41 events
- Damaging Winds in Michigan, July 4, 2003$590,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Iowa, July 4 to 5, 2003$201,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Michigan, July 4, 2003$55,000 · 1 in hail · 47 events
- Heat in California, July 4 to 5, 20039 injured · 2 events
- Hail and Damaging Winds in South Dakota, July 4, 2003$80,000 · 1.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369616.